Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Melnikov transforms, Bernoulli bundles, and almost periodic perturbations


Authors: Kenneth R. Meyer and George R. Sell
Journal: Trans. Amer. Math. Soc. 314 (1989), 63-105
MSC: Primary 58F30; Secondary 34D30, 54H20, 58F13, 58F27
MathSciNet review: 954601
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we study nonlinear time-varying perturbations of an autonomous vector field in the plane $ {R^2}$ . We assume that the unperturbed equation, i.e. the given vector field has a homoclinic orbit and we present a generalization of the Melnikov method which allows us to show that the perturbed equation has a transversal homoclinic trajectory. The key to our generalization is the concept of the Melnikov transform, which is a linear transformation on the space of perturbation functions.

The appropriate dynamical setting for studying these perturbation is the concept of a skew product flow. The concept of transversality we require is best understood in this context. Under conditions whereby the perturbed equation admits a transversal homoclinic trajectory, we also study the dynamics of the perturbed vector field in the vicinity of this trajectory in the skew product flow. We show the dynamics near this trajectory can have the exotic behavior of the Bernoulli shift. The exact description of this dynamical phenomenon is in terms of a flow on a fiber bundle, which we call, the Bernoulli bundle. We allow all perturbations which are bounded and uniformly continuous in time. Thus our theory includes the classical periodic perturbations studied by Melnikov, quasi periodic and almost periodic perturbations, as well as toroidal perturbations which are close to quasi periodic perturbations.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F30, 34D30, 54H20, 58F13, 58F27

Retrieve articles in all journals with MSC: 58F30, 34D30, 54H20, 58F13, 58F27


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1989-0954601-2
PII: S 0002-9947(1989)0954601-2
Keywords: Almost periodic, Bernoulli shift, exponential dichotomy, homoclinic orbit, Melnikov method, shadowing lemma
Article copyright: © Copyright 1989 American Mathematical Society